Iowa, 2016

Flooding in Iowa, January 7 to 13, 2016

January 7 to 13, 2016 · NWS DMX · 4 events in 2 counties and zones

The Des Moines south of Lake Red Rock went into flood across portions of southern Iowa near Eddyville and Ottumwa. Rainfall amounts of around half an inch to nearly 2 inches fell across much of central Iowa during the first 10 ten days of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The Des Moines south of Lake Red Rock went into flood across portions of southern Iowa near Eddyville and Ottumwa. Rainfall amounts of around half an inch to nearly 2 inches fell across much of central Iowa during the first 10 ten days of the month. This additional precipitation combined with already high streamflows from heavy rain in December 2015, led to flooding on the Des Moines river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 6, 11:36 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 6, 11:36 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CST WED JAN 6 2016

.SHORT TERM /TONIGHT/...
ISSUED AT 343 PM CST WED JAN 6 2016

TRICKY FORECAST TODAY/THIS EVENING...PRIMARILY BATTLING P-
TYPES...FOG...AND POPS AS WEAK FORCING CONTINUES TO OOZE ACROSS THE
CWA AND STATE.

LEADING UP TO THE PRECIP TODAY MODEL SOUNDINGS WERE BOTH TOO QUICK
TO SATURATE AND A COUPLE DEGREES COOLER THAN REALITY. AS A
RESULT...NEARLY ALL LOCATIONS SAW PRECIPITATION IN THE FORM OF A
LIGHT RAIN/SNOW/SLEET MIX. LOOKING FORWARD INTO THIS EVENING AND
OVERNIGHT...WITH LOW LEVEL WARM AIR ADVECTION ONGOING THROUGH THE
EVENING AND OVERNIGHT...SURFACE TEMPS WILL REMAIN FAIRLY
STEADY...AND MAY EVEN RISE A DEGREE OR SO...KEEPING THE WINTRY MIX
IN PLAY VERSUS SWITCHING OVER COMPLETELY TO SNOW IN ALL BUT NORTHERN
IOWA LIKELY. HAVE ALSO BUMPED UP THE MIN TEMP GRIDS BY A DEGREE OR
SO VERSUS PREVIOUS GIVEN WARMER TEMPS SEEN TODAY. BY AROUND 00Z DRY
AIR WILL BEGIN TO TAKE OVER IN THE UPPER LEVELS AND ALREADY WEAK
FORCING WILL BEGIN TO WANE EVEN MORE AS THE INITIAL WAVE/SLUG OF
THETA-E ADVECTION AND ISENTROPIC LIFT CONTINUES TO MOVE ENE OUT OF
THE CWA. AS A RESULT...ICE INTRODUCTION WILL BE LOST AND PRIMARILY
-DZ AND EVEN SOME POSSIBLE -FZDZ IN THE NORTH WILL RESULT.

POSSIBLY THE LARGER CONCERN IN THE OVERNIGHT FOR SOME WILL BE THE
DEVELOPMENT OF FOG AND SOME FZFG AS AREAS CONTINUE TO SATURATE AT
THE SURFACE. AREAS IN EASTERN NEBRASKA AND WESTERN IOWA HAVE ALREADY
SATURATED AT THE SURFACE AND HAVE VISIBILITIES REDUCED TO AROUND 1
TO 2 MILES. THOSE AREAS SHOULD CONTINUE TO SLOWLY MARCH EASTWARD
THROUGH THE EVENING AND OVERNIGHT...THOUGH THE LIMITING FACTOR WILL
BE HOW MUCH OF THE NEAR SURFACE COLUMN WILL BE ABLE TO SATURATE AS
ONLY -DZ FALLS AND WILL IT OVERCOME 5 TO 8 DEGREE F DEW POINT
DEPRESSIONS THAT EXIST OVER THE EASTERN HALF OF THE CWA AND UPSTREAM
CURRENTLY. FOR NOW ONLY HAVE FOG ACROSS THE WESTERN THIRD OR SO OF
THE CWA THROUGH THE OVERNIGHT...THOUGH THAT MAY NEED TO BE REVISITED
AS IT SHOWS ITS HAND THIS EVENING AND AS SUGGESTED BY A COUPLE OF
THE HI-RES MODELS.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 343 PM CST WED JAN 6 2016

PRECIPITATION CHANCES ON TAP THROUGH EARLY SATURDAY MORNING.
PRECIPITATION TYPE REMAINS PROBLEMATIC WITH BOUTS OF MID LEVEL
DRY AIR ENTRAINMENT AND WARM AIR INTRUSION. SFC TEMPERATURES WILL
BE NEAR TO ABOVE FREEZING FOR A LARGE PORTION OF THE FORECAST AREA
FOR THE NEXT 48 HOURS. DUE TO THIS...THE PRECIPITATION WILL
FEATURE TRANSITION PERIODS FROM POSSIBLE DRIZZLE TO FREEZING
DRIZZLE OVER FAR NORTHERN IOWA THURSDAY MORNING TO RAIN AND LIGHT
SNOW. GENERALLY LIGHT PRECIPITATION THURSDAY MORNING FOLLOWED BY
ANOTHER SURGE OF DEEPER MOISTURE THROUGH THE AFTERNOON AND EVENING
FOLLOWED BY ANOTHER SURGE BY FRIDAY AFTERNOON INTO THE OVERNIGHT
BEFORE ENDING THROUGH SATURDAY MORNING. TOTAL SNOWFALL AMOUNTS OF
1 TO 4 INCHES STILL POSSIBLE WITH THE GREATEST AMOUNTS OVER
NORTHERN IOWA. SOME MINOR ICING POSSIBLE WITH THE DRIZZLE THURSDAY
MORNING NORTH.

MUCH COLDER TEMPERATURES ARRIVE SATURDAY WITH HIGH TEMPERATURES AT
THE START OF THE MORNING THEN FALLING THROUGH THE DAY. STILL SOME
BLOWING SNOW CONCERNS SATURDAY AND SATURDAY NIGHT WHERE THE SNOW
DOES FALL WITH NORTHWEST WINDS GUSTING TO NEAR 35 MPH. THIS WILL
CREATE BITTERLY COLD WIND CHILLS BY SUNDAY AND MONDAY MORNINGS IN
THE 10 BELOW TO 30 BELOW RANGE AND LIKELY WILL NEED WIND CHILL
HEADLINES. HIGHS SUNDAY OF ZERO TO 10 ABOVE WILL BE COMMON.
TEMPERATURES WILL REMAIN COLD THROUGH MID NEXT WEEK. POTENTIAL FOR
A REINFORCING PUSH OF ARCTIC AIR BY WEDNESDAY.

&&

.AVIATION...07/06Z
ISSUED AT 1133 PM CST WED JAN 6 2016

-DZ AND -FZDZ WILL REMAIN AT SITES THROUGH 12Z...WITH LOW MVFR AND
IFR CEILINGS AND VISIBILITIES AT SITES. CEILINGS WILL CONTINUE TO
FALL...WITH SITES FALLING TO IFR NEAR OR SHORTLY AFTER 12Z...AND
ARE EXPECTED TO REMAIN DOWN THROUGH END OF PERIOD. MAY SEE
CEILINGS AND VISIBILITIES DROP TO LIFR AT TIMES...ESPECIALLY NEAR
12Z. MAY LIFT AT TIMES IN THE AFTERNOON BEFORE DROPPING AGAIN NEAR
00Z AS RA PUSHES NORTH ACROSS SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CURTIS
LONG TERM...DONAVON
AVIATION...AWB
Hazardous weather outlook, Jan 6, 8:55 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CST WED JAN 6 2016

IAZ044>050-057>062-070>074-081>085-092>096-080300-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-
855 PM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX IS EXPECTED THROUGH TONIGHT. LIGHT FREEZING
DRIZZLE MAY CAUSE MINOR ICING ON ROADWAYS AND WALKWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW IS AGAIN EXPECTED FRIDAY INTO SATURDAY WITH ANY
ACCUMULATIONS REMAINING AROUND AN INCH OR LESS. A COLD FRONT WILL
BRING STRONG WINDS BY SATURDAY...RESULTING IN SOME BLOWING SNOW.
TEMPERATURES WILL ALSO FALL SHARPLY FROM SATURDAY INTO NEXT
WEEK...CAUSING FREEZING ON ROADS AND BRINGING BITTER COLD WIND
CHILLS DOWN TO NEAR 30 BELOW SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-080300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
855 PM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX IS EXPECTED THROUGH TONIGHT. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE...IN ADDITION...FREEZING DRIZZLE MAY
CAUSE MINOR ICING ON ROADWAYS AND WALKWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE FRIDAY INTO EARLY
SATURDAY. A COLD FRONT WILL BRING STRONG WINDS BY
SATURDAY...RESULTING IN SOME BLOWING SNOW. TEMPERATURES WILL ALSO
FALL SHARPLY FROM SATURDAY INTO NEXT WEEK...CAUSING FREEZING ON
ROADS AND BRINGING BITTER COLD WIND CHILLS OF 10 BELOW TO 25
BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ075-086-097-080300-
MAHASKA-WAPELLO-DAVIS-
855 PM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX IS EXPECTED THROUGH TONIGHT. LIGHT FREEZING
DRIZZLE MAY CAUSE MINOR ICING ON ROADWAYS AND WALKWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RIVER FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BEGINNING THURSDAY THROUGH FRIDAY. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

LIGHT SNOW IS AGAIN EXPECTED FRIDAY INTO SATURDAY WITH ANY
ACCUMULATIONS REMAINING AROUND AN INCH OR LESS. A COLD FRONT WILL
BRING STRONG WINDS BY SATURDAY...RESULTING IN SOME BLOWING SNOW.
TEMPERATURES WILL ALSO FALL SHARPLY FROM SATURDAY INTO NEXT
WEEK...CAUSING FREEZING ON ROADS AND BRINGING BITTER COLD WIND
CHILLS DOWN TO NEAR 30 BELOW SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

In the hours before

Special weather statement, Jan 6, 9:56 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CST WED JAN 6 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-
084>086-070615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE...
ADEL...DES MOINES...NEWTON...GRINNELL...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...
OTTUMWA
956 PM CST WED JAN 6 2016

...ICY CONDITIONS POSSIBLE...

RAIN AND A WINTRY MIX OF PRECIPITATION...COMBINED WITH
TEMPERATURES NEAR FREEZING WILL RESULT IN ICY CONDITIONS AT
TIMES...ESPECIALLY ON ELEVATED AND UNTREATED SURFACES. USE CAUTION
IF TRAVELING OR WALKING...SLOW DOWN AND ALLOW EXTRA TIME.

AWB
Special weather statement, Jan 7, 12:00 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CST THU JAN 7 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-
084>086-070930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE...
ADEL...DES MOINES...NEWTON...GRINNELL...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...
OTTUMWA
1200 AM CST THU JAN 7 2016

...ICY CONDITIONS POSSIBLE...

RAIN AND A WINTRY MIX OF PRECIPITATION...COMBINED WITH
TEMPERATURES NEAR FREEZING WILL RESULT IN ICY CONDITIONS AT
TIMES...ESPECIALLY ON ELEVATED AND UNTREATED SURFACES. USE CAUTION
IF TRAVELING OR WALKING...SLOW DOWN AND ALLOW EXTRA TIME.

AWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Mahaska

When
January 7, 12:38 AM CST to January 9, 8:30 PM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested at 61.78 feet on 9 January 2016 at 10:45 UTC.

Flood, Wapello

When
January 7, 7:30 PM CST to January 10, 1:00 AM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 12.06 feet on 9 January 2016 at 7:00 UTC.

Flood, Wapello

When
January 11, 2:09 AM CST to January 13, 9:20 PM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 11.49 feet on 12 January 2016 at 5:30 UTC.

Flood, Mahaska

When
January 11, 11:45 AM CST to January 12, 5:45 AM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at Eddyville crested at 61.47 feet on 12 January 2016 at 1:00 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614718, 614720, 614721, 614719.